Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 94, NWS La Crosse, WI

July 6, 2008Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 6, 2008, 12:24 PM CDT for Clark County, Wisconsin. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2008, 12:24 PM CDT (17:24 UTC)
Expired
Jul 6, 2008, 1:00 PM CDT
In force
36 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

County Clark County, WI

The radar

The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 12:30 PM CDTHAIL 0.755 E Loyal, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 061723
SVRARX
WIC019-061800-
/O.NEW.KARX.SV.W.0094.080706T1724Z-080706T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1224 PM CDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CLARK COUNTY IN CENTRAL WISCONSIN...

* UNTIL 100 PM CDT

* AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR LOYAL...OR 12 MILES NORTHEAST OF
  NEILLSVILLE...MOVING EAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VEEFKIND AROUND 1235 PM...
  CHILI AROUND 1245 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4458 9031 4466 9062 4483 9056 4480 9031
      4471 9031 4471 9030
TIME...MOT...LOC 1724Z 284DEG 19KT 4472 9047

$$

DTJ
2 follow-up statements
000 
WWUS53 KARX 061735
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1235 PM CDT SUN JUL 6 2008

WIC019-061800-
/O.CON.KARX.SV.W.0094.000000T0000Z-080706T1800Z/
CLARK WI-
1235 PM CDT SUN JUL 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR EAST CENTRAL CLARK COUNTY...

AT 1233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR VEEFKIND...OR 14 MILES NORTHEAST OF
NEILLSVILLE...MOVING EAST AT 16 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHILI AROUND 1245 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4461 9031 4463 9052 4481 9050 4481 9036
      4480 9036 4480 9032 4480 9031 4471 9031
      4471 9030
TIME...MOT...LOC 1735Z 273DEG 14KT 4472 9039

$$

DTJ
000 
WWUS53 KARX 061751
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1251 PM CDT SUN JUL 6 2008

WIC019-061801-
/O.EXP.KARX.SV.W.0094.000000T0000Z-080706T1800Z/
CLARK WI-
1251 PM CDT SUN JUL 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLARK COUNTY
EXPIRES AT 100 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA.

STRONG STORMS ARE STILL POSSIBLE. THEREFORE...PERSONS ARE URGED TO
STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER
INFORMATION.

LAT...LON 4461 9031 4463 9052 4481 9050 4481 9036
      4480 9036 4480 9032 4480 9031 4471 9031
      4471 9030
TIME...MOT...LOC 1751Z 273DEG 14KT 4472 9030

$$

DTJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:10 AM CDT, 9 hours 14 minutes earlier.

Area forecast discussion, Jul 6, 3:10 AM CDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT SUN JUL 6 2008

.SHORT TERM...THROUGH TUESDAY NIGHT

PRIMARY FORECAST CONCERNS REMAIN FOCUSED ON RAIN CHANCES TODAY
THROUGH MONDAY NIGHT...ALONG WITH POTENTIAL FOR LOCALLY HEAVY QPF
AMOUNTS IN THIS TIME FRAME.

EARLY MORNING SURFACE ANALYSIS HAD COLD FRONT EXTENDING FROM
NORTHWEST MN INTO EASTERN SOUTH DAKOTA AND WESTERN NEBRASKA.
SCATTERED CONVECTION OCCURRING ALONG AND AHEAD OF FRONT IN RETURN
SOUTHERLY FLOW ALONG INSTABILITY AXIS ASSOCIATED WITH 850MB MOISTURE
TRANSPORT. WATER VAPOR IMAGERY INDICATED SHORT WAVE TRACKING ACROSS
ONTARIO PROVINCE OF SOUTHERN CANADA. WATER VAPOR ALSO INDICATED
SUBTROPICAL FEED OCCURRING FROM MEXICO INTO THE CENTRAL PLAINS.

06.00Z NCEP AND EUROPEAN DETERMINISTIC MODELS WERE IN FAIRLY GOOD
AGREEMENT WITH REGARD TO SURFACE AND UPPER LEVEL FEATURES THROUGH
09.12Z AND THIS WAS CORROBORATED BY LATEST SREF DATA. AS A RESULT...
FORECAST CONFIDENCE WAS HIGH THAT THE FORECAST AREA SHOULD RECEIVE
PERIODS OF RAINFALL TODAY INTO MONDAY NIGHT. OF NOTE...06.00Z GFS
APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK AND THUS ITS QPF
DEPICTION WAS SUSPECT.

OF SPECIAL NOTE...POTENTIAL FOR LOCALLY HEAVY RAIN APPEARS TO STILL
EXIST BASED ON DETERMINISTIC AND PROBABILISTIC DATA SUITE. EVEN
THOUGH CONFIDENCE WAS NOT AS HIGH AS ONE WOULD PREFER IN PINPOINTING
WHERE HEAVY RAIN POTENTIAL WILL BE...FAVORED TIME FRAME CONTINUES TO
FOCUS MAINLY ON MONDAY NIGHT.

TODAY...SURFACE FRONT EXPECTED TO CONTINUE MOVING EASTWARD INTO
NORTHWEST WI...WHILE TRAILING PORTION OF SHOULD BEGIN TO STALL ACROSS
SOUTHERN MN. RIBBON OF MLCAPE 1500-2500J/KG AND PLUME OF ML DEW
POINTS IN MID TO UPPER 60S SHOULD ENCOUNTER FRONT DURING AFTERNOON
AND EVENING. EVEN SO...LACK OF STRONG FORCING SIGNALS SUGGEST
SCATTERED CONVECTION AT BEST...WHICH WAS CORROBORATED BY HIGH
RESOLUTION ARXMESOWRF. THEREFORE...MAINTAINED RAIN PROBABILITIES IN
HIGH-END CHANCE CATEGORY.

SEVERE STORM POTENTIAL TODAY APPEARS TO BE LOW-END PER SPC DAY ONE
OUTLOOK. THIS BASED ON WIND SHEAR OF 20-25KTS...WHICH SHOULD BE
MAINLY CONFINED TO LOWEST 3KM AND UNIDIRECTIONAL ACCORDING TO BUFKIT
FORECAST SOUNDINGS. MULTICELL STORM MODE STILL ANTICIPATED...WHICH
SHOULD BE OUTFLOW DOMINATED. IN ADDITION...FORECAST SOUNDINGS
CONTINUED TO SUGGEST WET BULB ZERO AND FREEZING LEVELS WILL BE QUITE
HIGH SUNDAY AFTERNOON AND EVENING...ABOUT 10K-13K FEET RESPECTIVELY.

TONIGHT...FOCUS OF LOW LEVEL THETA-E CONVERGENCE SHIFTS ACROSS
IOWA...WHERE HIGHEST INSTABILITY ALSO RESIDES. NOCTURNAL LOW LEVEL
JET EXPECTED TO IMPINGE ON THIS AREA DURING THE LATE NIGHT HOURS.
CORFIDI VECTORS SUGGEST BACK BUILDING AND THUS REPEAT OF CONVECTION
OVER SAME AREAS MAY OCCUR. RESULTING IMPACT ON THE FORECAST AREA
SHOULD BE HIGHEST PROBABILITY OF HEAVIEST QPF ACROSS PARTS OF
NORTHEAST IOWA AND SOUTHWEST CORNER OF WI. BASED ON THIS...INCREASED
RAIN PROBABILITIES INTO LIKELY CATEGORY BETWEEN 07.06Z-07.12Z IN
THOSE LOCATIONS.

MONDAY INTO MONDAY NIGHT...FRONT EXPECTED TO EXTEND IN AN EAST-WEST
ORIENTATION AS IT PARALLELS MID AND UPPER LEVEL FLOW. DETERMINISTIC
AND PROBABILISTIC DATA CONTINUED TO SUPPORT ANOTHER UPPER LEVEL AND
SURFACE WAVE TO ADVANCE ACROSS THE UPPER MISSISSIPPI VALLEY MONDAY
NIGHT. DUE TO FORCING SIGNALS ASSOCIATED WITH DYNAMICAL AND
KINEMATIC PROCESSES...FORECAST CONFIDENCE WAS HIGH ENOUGH TO INCREASE
RAIN PROBABILITIES INTO LIKELY CATEGORY ACROSS THE ENTIRE FORECAST
AREA DURING THE TIME FRAME 08.00Z-08.12Z.

AN EAST-WEST ORIENTED FRONT ALWAYS A CONCERN...ESPECIALLY WHEN
COMBINED WITH PRECIPITABLE WATER VALUES OF NEARLY 2 INCHES...
STRONG 850MB MOISTURE TRANSPORT IMPINGING UPON FRONT...AND WARM CLOUD
DEPTH UP TO AROUND 4KM. ALL OF THESE PARAMETERS SUGGEST EFFICIENT
RAIN PRODUCING STORMS SHOULD OCCUR...ESPECIALLY MONDAY NIGHT. THERE
COULD STILL BE POTENTIAL FOR BACK BUILDING AND THEREFORE POSSIBILITY
FOR CONVECTION TO REPEAT OVER SAME AREAS.

EVEN THOUGH ANTECEDENT CONDITIONS HAVE BEEN DRY AND 1HR AND 3HR
FLASH FLOOD GUIDANCE VALUES WERE 2.5-4.0 INCHES...ANTICIPATED
MULTIPLE ROUNDS OF THUNDERSTORMS COULD CAUSE LOCALIZED RUNOFF
PROBLEMS. THUS...PLAN TO ISSUE A HYDROLOGIC STATEMENT TO HEIGHTEN
AWARENESS OF LOCALLY HEAVY RAIN POTENTIAL.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

FORECAST CONFIDENCE WAS HIGH THAT THE FORECAST AREA SHOULD HAVE A
DRY PERIOD AT MIDWEEK. THIS WAS SUPPORTED BY DETERMINISTIC AND
PROBABILISTIC DATA SUITE...WHICH SUGGESTS SURFACE HIGH PRESSURE
SETTLES ACROSS THE UPPER MISSISSIPPI VALLEY. CURRENT DATA BASE
APPEARS VERY REASONABLE IN THIS REGARD...SO NO CHANGES WERE MADE IN
THIS PORTION OF THE EXTENDED OUTLOOK.

THERE WERE SIGNIFICANT DIFFERENCES BETWEEN 06.00Z GFS AND ECMWF
ASSOCIATED WITH PROGRESSION OF NEXT SURFACE AND UPPER LEVEL WAVE
ADVANCING INTO THE NORTHERN PLAINS TOWARD THE END OF THE WEEK. THIS
LENDS CONSIDERABLY LOWER FORECAST CONFIDENCE DURING THIS TIME FRAME.
MREF SUGGESTS RAIN PROBABILITIES STILL AT A MINIMUM LATE IN THE WEEK.
LOW-END RAIN CHANCES FRIDAY NIGHT INTO SATURDAY...AS IN CURRENT DATA
BASE...APPEAR REASONABLE AT THIS TIME. THUS...NO CHANGES WERE MADE
IN THIS PORTION OF THE EXTENDED OUTLOOK UNTIL CONSENSUS IMPROVES.

&&

.AVIATION...
THE 06.00Z MODELS ARE IN GENERAL AGREEMENT THAT A COLD FRONT WILL
MOVE INTO THE AREA THIS AFTERNOON...AND THEN THE FRONT STALLS OUT
ACROSS THE REGION AS IT BECOMES PARALLEL WITH THE UPPER LEVEL FLOW.
SEVERAL UPPER LEVEL SYSTEMS TRANSITION EAST ACROSS THE REGION. THE
FIRST ONE MOVES THROUGH THIS MORNING...AND THE SECOND ONE MOVES
THROUGH AFTER 06Z TONIGHT. EVEN THOUGH THERE IS GENERAL AGREEMENT
WITH THESE...THE MODELS DIFFER ON THEIR PRECIPITATION PLACEMENT AND
TIMING. THIS IS LIKELY A RESULT OF THE VARYING PRECIPITATION SCHEMES
USED IN THEM AND SOMEWHAT WEAK FORCING. DUE TO THIS THERE IS MUCH
UNCERTAINTY IN THE THUNDERSTORM PROBABILITIES. THE 05.21Z SPC SREF
WOULD SUGGEST THAT THE BEST PROBABILITIES WILL BE ACROSS NORTHEAST
IOWA AND SOUTHEAST MINNESOTA EARLY THIS MORNING AND AFTER 21Z THIS
AFTERNOON...AND SOUTH OF THE TAF SITES TONIGHT. I WILL TRY AND USE
THESE TO BETTER DEFINE THESE CHANCES. WHILE CONVECTION IS VERY
UNCLEAR...CEILINGS LOOK TO BE GENERALLY ABOVE 3000 FEET THROUGH THIS
PERIOD.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM...THOMPSON
AVIATION..........BOYNE
Hazardous weather outlook, Jul 6, 5:23 AM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
523 AM CDT SUN JUL 6 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-071100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
523 AM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE AREA THIS EVENING...AND THEN IT WILL
BECOME STATIONARY. SCATTERED THUNDERSTORMS WILL BE FOUND ALONG AND
SOUTH OF THIS FRONT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE
THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. IN ADDITION...HEAVY RAIN MAY FALL
ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STATIONARY FRONT WILL BE LOCATED ACROSS THE AREA FROM MONDAY
THROUGH MONDAY NIGHT...AND THEN THE FRONT WILL ONCE AGAIN MOVE
SOUTHEAST AS A COLD FRONT ON TUESDAY AND TUESDAY NIGHT.  THIS FRONT
WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE ON MONDAY AND MONDAY NIGHT. AT THIS
TIME...THE PRIMARY THREATS LOOK TO BE DAMAGING WINDS...LARGE HAIL...
AND HEAVY RAIN. THIS RAIN MAY CAUSE SOME FLOODING IF IT HAPPENS TO
MOVE REPEATEDLY ACROSS THE SAME AREAS OR THE RATE IS TOO MUCH FOR
URBAN AREAS TO HANDLE.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT
THROUGH SATURDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER
ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED PERIODICALLY FROM THIS
AFTERNOON THROUGH MONDAY NIGHT. IN ADDITION...RAINFALL REPORTS WOULD
BE GREATLY APPRECIATED FROM TODAY THROUGH TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.